Alert archive / Montana / High Wind Warnings in 2012
High Wind Warning 12, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Apr 26, 2012, 6:29 PM MDT for Carter County, Fallon County, Montana. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2012, 6:29 PM MDT (00:29 UTC)
- Expired
- Apr 27, 2012, 3:41 AM MDT
- In force
- 9 hr
- Issued by
- NWS Billings, MT
Counties Carter County, MT, Fallon County, MT
The radar
The Rapid City radar (KUDX), 238 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
687 WWUS75 KBYZ 270029 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 629 PM MDT THU APR 26 2012 .STRONG WINDS CAN BE EXPECTED IN FAR SOUTHEAST MONTANA THROUGH MOST OF TONIGHT. MTZ033-037-271200- /O.NEW.KBYZ.HW.W.0012.120427T0029Z-120427T1200Z/ FALLON-CARTER- INCLUDING THE CITIES OF...BAKER...EKALAKA 629 PM MDT THU APR 26 2012 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MDT FRIDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 AM MDT FRIDAY. * WINDS...EXPECT SOUTHEAST WINDS OF 35 TO 45 MPH WITH GUSTS TO 55 MPH THROUGH THIS EVENING AND INTO THE OVERNIGHT HOURS. WINDS WILL BEGIN TO DECREASE BY SUNRISE FRIDAY. * IMPACTS...TRAVELERS SHOULD BE PREPARED FOR STRONG CROSS WINDS FROM BAKER TO EKALAKA AND ALZADA. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
391 WWUS75 KBYZ 270941 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 341 AM MDT FRI APR 27 2012 MTZ033-037-271045- /O.CAN.KBYZ.HW.W.0012.000000T0000Z-120427T1200Z/ FALLON-CARTER- INCLUDING THE CITIES OF...BAKER...EKALAKA 341 AM MDT FRI APR 27 2012 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH WIND WARNING. SOUTHEAST WINDS ARE ALREADY BELOW HIGH WIND CRITERIA AND WILL CONTINUE DIMINISHING THROUGH THE MORNING. $$ HTTP://WEATHER.GOV/BILLINGS CJS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Apr 26, 3:37 PM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 26, 3:37 PM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
337 PM MDT THU APR 26 2012
.SHORT TERM...VALID FOR FRI AND SAT...
TWO PART STORM SYSTEM MOVING THROUGH THE WESTERN UNITED STATES
EXPECTED TO COMBINE BY SATURDAY OVER SOUTHERN MONTANA. THIS IS
BRINGING A SIGNIFICANT COOL DOWN TO THE REGION AND A SHOT OF
NEEDED PRECIPITATION THOUGH STORM SYSTEM TRACK STILL HAS SOME
UNCERTAINTY AND WHERE BEST PRECIPITATION WILL FALL IS STILL A
QUESTION. FOR TONIGHT...DISTURBANCE OVER IDAHO MOVES INTO THE AREA
BRINGING A ROUND OF SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS
AROUND COOKE CITY...THIS COULD BRING A BURST OF AROUND 3 INCHES OF
SNOW AFTER MIDNIGHT AS TEMPERATURES COOL. ELSEWHERE...SOUTHEAST
WINDS WILL CONTINUE STRONG IN SOUTHEAST MONTANA AND AND SINCE THEY
HAVE BEEN STAYING JUST BELOW HIGH WIND CRITERIA FOR MOST OF THE
DAY FEEL THIS SHOULD WORK OUT WELL FOR THE NIGHTTIME PERIOD. A FEW
OF THE THUNDERSTORMS DEVELOPING THIS AFTERNOON COULD BE BRIEFLY
INTENSE DUE TO THE HIGH SHEAR ENVIRONMENT DEVELOPING BUT NOT
ENOUGH CAPE TO SUSTAIN LONG LIVED UPDRAFTS.
FRIDAY ONE UPPER LOW SHIFTS TO THE IDAHO MONTANA WYOMING TRIPLE
POINT WHILE A WEAKER SYSTEM WITH SUBTROPICAL MOISTURE ROTATES INTO
NEBRASKA. MOST DYNAMIC FLOW SHIFTS TO EASTERN MONTANA AND WITH
SURFACE TROUGH RESIDING ALONG A GILLETTE TO HAVRE AXIS EXPECT
HEAVIEST RAIN TO BE EAST OF THIS LINE BUT MANY AREAS WILL SEE
SHOWER ACTIVITY AS MOISTURE IN AIRMASS DEEPENS. GFS AND ECMWF HINT
AT A BIT OF DRY SLOTTING FOR BILLINGS AND OTHER PORTIONS OF SOUTH
CENTRAL MONTANA SO WILL HAVE TO WATCH FOR AN OPPORTUNITY TO FINE
TUNE THE FAVORED AREAS FOR MOISTURE IN LATER FORECASTS. WESTERN
MOUNTAINS SEE PRECIPITATION BECOME A BIT LESS DYNAMIC DURING THE
DAY ON FRIDAY BUT A NORTHERLY FLOW AROUND THE UPPER LOW RETURNS ON
FRIDAY NIGHT. SNOWFALL FOR THE MOUNTAINS IS TRICKY...WITH WARM
TEMPERATURES AND WARM GROUND SLOWING INITIAL ACCUMULATIONS AND
THEN PRECIPITABLE WATERS DECREASE FRIDAY AND FRIDAY NIGHT AS THE
EASTERN MONTANA - DAKOTA PRECIPITATION BAND GETS GOING. HAVE ABOUT
8 TO 12 INCHES THROUGH SATURDAY FOR THE MOUNTAINS AND WILL NOT
ISSUE ANY WINTER HIGHLIGHTS AT THIS TIME DUE TO SLOW
ACCUMULATIONS.
FRIDAY NIGHT UPPER LOW SHIFTS INTO SOUTHWEST SOUTH DAKOTA ALLOWING
THE MOISTURE TO WRAP AROUND INTO SOUTH CENTRAL MONTANA AND WILL
HAVE TO WATCH THIS PERIOD FOR A CHANCE OF SNOW FOR THE FOOTHILLS.
AGAIN PRECIPITABLE WATERS ARE LOWER SO NOT SURE ABOUT
ACCUMULATIONS. FURTHER EAST...SOME SNOW MAY MIX IN WITH THE RAIN
BUT 805 MB TEMPERATURES DO NOT LOOK COLD ENOUGH FOR ACCUMULATIONS
FOR THE LOWER ELEVATIONS.
SATURDAY THE LOW IS EXPECTED TO CHANGE POSITION VERY LITTLE SO
SAME LOCATIONS COULD BE FAVORED FOR PRECIPITATION. BIG HORN
MOUNTAINS BECOME A BIT MORE FAVORED AS FLOW ALOFT BECOMES MORE
UPSLOPE SO WILL BE WATCHING THIS AREA FOR A POSSIBLE WINTER
WEATHER HIGHLIGHT. ELSEWHERE THE LOW LEVEL FLOW IS WEAKENING A BIT
SO UPSLOPE SHOULD NOT BE AS STRONG BUT CYCLONIC FLOW ALOFT AND
DEEP MOISTURE SHOULD MAKE IT EASY TO GET SHOWER ACTIVITY WITH SOME
WEAK OROGRAPHIC FORCING. LOOKS LIKE A COOL DAY WITH TEMPERATURES
REMAINING IN THE 40S AND WIND AND RAIN MAKING IT FEEL EVEN COOLER.
IT IS IMPORTANT TO NOTE THAT MODELS NOT IN EXACT AGREEMENT ON
TRACK OF SYSTEM WITH SOME MODELS TRENDING THE SYSTEM A BIT FURTHER
NORTH WHICH WOULD YIELD A GENERALLY DRIER PATTERN FOR SOUTHERN
MONTANA AND NORTHERN WYOMING. A SIGNIFICANT COOL DOWN WITH SOME
MOISTURE IS CERTAIN...BUT HOW WIDESPREAD HALF TO AN INCH OF
RAINFALL AMOUNTS WILL BE IS YET TO BE DETERMINED. BORSUM
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
SMALL DIFFERENCES CONTINUED IN THE HANDLING OF THE CUTOFF UPPER LOW
IN THE MODELS FOR SUN...HOWEVER THERE WAS GENERAL AGREEMENT IN
MOVING THE LOW TO THE N DURING THE DAY. SPLIT THE SUN POP GRID TO
SHOW A DECREASING TREND IN POPS THROUGH THE DAY. AREAS W OF ROUNDUP
TO KBIL TO PRYOR MAY HAVE A MIX OF RAIN AND SNOW SUN MORNING WITH
LITTLE SNOW ACCUMULATION. THE UPPER LOW WILL LIFT OFF TO THE NE SUN
NIGHT AND A WEAKLY CYCLONIC FLOW WILL OVERTAKE THE AREA THROUGH TUE.
THE GFS HAS TRENDED WEAKER WITH THE MON NIGHT/TUE DISTURBANCE OVER
THE LAST FEW RUNS. MEANWHILE THE TIMING OF A DISTURBANCE ON THE
ECMWF FOR WED HAD CHANGED WITH THE LATEST RUN...AND THE LATEST GFS
NOW HAD A STRONG DISTURBANCE OVER THE REGION ON WED. THUS THERE WAS
UNCERTAINTY IN THE TIMING AND STRENGTH OF WAVES MOVING THROUGH THE
FLOW. MODEL DIFFERENCES CONTINUED THROUGH THU NIGHT.
KEPT LINGERING POPS OVER THE NE ZONES FOR THE DEPARTING SYSTEM SUN
NIGHT AND HAD MOUNTAIN POPS FOR INCOMING PACIFIC MOISTURE. THE
PACIFIC MOISTURE WILL BRING A LOW CHANCE OF PRECIPITATION TO THE
AREA FROM ROUNDUP TO KBIL W AND OVER THE MOUNTAINS ON MON. KEPT
CHANCE POPS OVER THE AREA MON NIGHT FOR NOW...AND HAD SLIGHT CHANCES
OVER MOST OF THE REGION TUE AND TUE NIGHT. HAD POPS MAINLY OVER THE
MOUNTAINS FOR THE REST OF THE PERIOD. THE FORECAST WILL BE SUBJECT
TO CHANGE AS THE TIMING AND STRENGTH OF THE VARIOUS WAVES BECOMES
MORE CERTAIN.
MADE JUST A FEW TEMPERATURE ADJUSTMENTS THROUGH THE PERIOD. WILL
HAVE ABOVE NORMAL TEMPERATURES FROM MON ONWARD. ARTHUR
&&
.AVIATION...
STRONG SOUTHEAST WINDS SUSTAINED NEAR 30 KT WITH HIGHER GUSTS WILL
CONTINUE ACROSS SOUTHEASTERN MT THIS EVENING. AHEAD OF A LOW
PRESSURE SYSTEM AND ADVANCING COLD FRONT...SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF WESTERN MONTANA.
LOOK FOR THESE SHOWERS AND THUNDERSTORMS TO CONTINUE TO INCREASE
IN COVERAGE AND MOVE INTO WESTERN AND CENTRAL AREAS OVER THE NEXT
SEVERAL HOURS...IMPACTING KLVM AND KBIL. ANY STORM WILL HAVE THE
POTENTIAL TO GENERATE BRIEF MVFR/IFR CONDITIONS ALONG WITH GUSTY
WINDS AND SMALL HAIL. THE SHOWERS AND THUNDERSTORMS WILL SLIDE
EASTWARD OVERNIGHT AHEAD OF THE COLD FRONT...IMPACTING KMLS AND
KSHR. AS THE COLD FRONT MOVES ACROSS THE REGION...LOOK FOR WINDS
TO SWITCH TO A WEST/NORTHWEST DIRECTION AND BECOME GUSTY.
MORE SCATTERED SHOWERS WITH SOME MVFR CONDITIONS IN LOW
CEILINGS/LOW VISIBILITY WILL BE POSSIBLE LATE TONIGHT INTO FRIDAY.
EXPECT MOUNTAIN OBSCURATIONS THROUGH THE PERIOD. STC
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 045/052 036/050 035/058 039/064 043/067 044/066 045/070
88/R 66/R 42/W 12/W 32/W 21/B 11/B
LVM 039/046 031/047 028/054 034/060 037/066 038/061 038/066
87/R 66/R 42/W 23/W 32/W 22/W 12/W
HDN 045/054 036/052 034/061 037/067 041/067 041/067 041/072
78/R 56/R 33/W 11/B 32/W 21/B 11/B
MLS 042/053 038/053 036/060 038/068 042/067 043/070 045/073
58/R 66/R 33/W 21/B 32/W 11/B 11/B
4BQ 046/052 034/054 033/062 036/068 040/067 040/068 042/072
58/R 54/R 32/W 21/B 32/W 22/W 11/B
BHK 043/049 034/047 033/055 035/066 040/064 039/066 040/070
58/R 66/R 33/W 21/B 22/W 11/B 11/B
SHR 042/049 031/050 030/058 034/065 038/065 040/065 041/070
67/R 44/R 32/W 11/B 42/W 22/W 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Apr 26, 6:23 PM MDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 623 PM MDT THU APR 26 2012 MTZ028>042-056>058-063>068-WYZ098-099-280030- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 623 PM MDT THU APR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT VERY STRONG SOUTHEAST WINDS WILL CONTINUE EAST OF A MILES CITY TO BROADUS LINE. EXPECT GUSTS OF 40 TO 50 MPH WITH ISOLATED STRONGER GUSTS TO NEAR 60 MPH IN THE BAKER AREA. DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE CAUTION AS STRONG CROSSWINDS ARE EXPECTED IN THIS AREA THROUGH TONIGHT...INCLUDING HIGHWAYS 12 AND 212. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MAJOR WEATHER CHANGE WILL OCCUR BY FRIDAY AS A STRONG BUT SLOW MOVING STORM SYSTEM MEANDERS OVER THE AREA. HIGH TEMPERATURES WILL BE MAINLY IN THE 50S FRIDAY...NEARLY 30 DEGREES COOLER THAN IN RECENT DAYS. SIGNIFICANT PRECIPITATION IS POSSIBLE ACROSS THE AREA. RAIN MAY MIX WITH SNOW FRIDAY NIGHT INTO SATURDAY MORNING IN THE LOWER ELEVATIONS...WITH LIGHT SNOW ACCUMULATIONS POSSIBLE IN THE FOOTHILLS AND ACCUMULATING SNOW IN THE MOUNTAINS. RANCHING INTERESTS SHOULD TAKE PRECAUTIONS TO PROTECT YOUNG LIVESTOCK FROM THE COLD WET AND WINDY CONDITIONS EXPECTED FRIDAY INTO THE WEEKEND. THERE IS STILL A GOOD DEAL OF UNCERTAINTY WITH THE TRACK OF THIS SYSTEM WHICH WILL HAVE A BIG IMPACT ON THE FORECAST. THOSE WITH OUTDOOR OR TRAVEL PLANS FRIDAY INTO THE WEEKEND SHOULD CHECK THE FORECAST FREQUENTLY FOR ANY CHANGES WITH THIS STRONG SPRING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 1:54 PM MDT | Winter Storm Warning | BYZ | Carbon, Park, Stillwater, Sweet Grass, Wheatland | 38 hr |
Nearby
High Wind Warnings in Montana, 2012Every high wind warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.